Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Aberdeen, SD

July 10, 2004Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2004, 2:16 PM MDT for Stanley County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 2:16 PM MDT (20:16 UTC)
Expired
Jul 10, 2004, 2:45 PM MDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 160 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:25 AM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 102016
SVRABR
SDC117-102045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
216 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 245 PM MDT

* AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF SANSARC...OR ABOUT 33 MILES
  WEST OF FORT PIERRE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISSION RIDGE AROUND 245 PM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4451 10119 4436 10107 4453 10057 4458 10071
      4473 10072

$$
MARSHALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:19 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 10, 1:19 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT SAT JUL 10 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
UPPER LEVEL DISTURBANCE CONTINUES TO MOVE EAST INTO WESTERN SD THIS
AFTERNOON WITH CONVECTION ALREADY DEVELOPING AHEAD OF DISTURBANCE.
SURFACE ANALYSIS FROM 18Z SHOWS FRONTAL BOUNDARY IN WESTERN ND AND
SOUTHERLY FLOW ACROSS THE CWA WITH LOW IN SE MT. DEW POINTS ARE IN
THE LOW 70S IN EASTERN SD AND IN THE LOW 60S IN CENTRAL SD. THIS
DISCONTINUITY MAY PROVE TO BE A FOCUSING MECHANISM FOR CONVECTION AS
UPPER LEVEL WAVE PUSHES INTO THE AREA LATE THIS AFTERNOON. MODEL
SURFACE-BASED CAPES LOOK TO BE 2000 TO 3500 J/KG WEST TO EAST THIS
AFTERNOON AND EARLY EVENING...HINTING THAT STORMS WILL LIKELY
INTENSIFY AS THEY MOVE EAST INTO A MORE UNSTABLE ENVIRONMENT. 18Z
LAPS ANALYSIS SHOWS 1600 J/KG WEST AND 3000 J/KG EAST WITH MINIMAL
INHIBITION IN THE EAST. HENCE...STORMS MAY NOT WAIT FOR UPPER WAVE
TO MOVE IN AS IT APPEARS AS THOUGH THE EAST IS RIPE ALREADY. IT
CONTINUES TO LOOK LIKE STORM MOTION WILL DECREASE TONIGHT...AND WILL
KEEP FLOOD WATCH IN EFFECT FOR THE NORTHEAST. STORMS WILL MOVE OFF
TO THE EAST TOWARDS MORNING WITH UPPER LEVEL RIDGING SETTING UP OVER
THE REGION. ANOTHER WARM DAY IS ON TAP FOR SUNDAY AS HIGHS WILL
LIKELY REACH THE MID 90S WEST TO MID 80S EAST. SUBSIDENCE BEHIND
DEPARTING WAVE SHOULD KEEP CONVECTION AT BAY FOR SUNDAY ALTHOUGH THE
MESOETA SOUNDINGS TRY TO PAINT A DIFFERENT PICTURE. MCS DEVELOPMENT
IS QUITE LIKELY IN ND SUNDAY NIGHT AS A COLD FRONT PUSHES SOUTHEAST
FROM CANADA. THUNDERSTORMS WILL BE POSSIBLE MONDAY AS THE FRONT
PUSHES INTO SD...ALTHOUGH EXTENT OF CAP IS STILL IN QUESTION. COOLER
TEMPS WILL THEN BE EXPECTED FOR TUESDAY WITH NORTHWEST FLOW ALOFT
AND HIGH PRESSURE IN THE REGION.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
SURFACE HIGH...UPPER LEVEL RIDGE TO WEST DOMINATING AREA. WEAK TEMP
ADVECTION PATTERN. SHOULD REMAIN DRY UNTIL SATURDAY...WHEN SURFACE
LOW STARTS SLIDING IN FROM NORTHWEST WITH SHORT WAVE MOVING THROUGH
TOP OF RIDGE. GOOD LOW LEVEL MOISTURE ADVECTION AHEAD OF SYSTEM...SO
ADDED THUNDER FOR SATURDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH 21Z SAT-10Z SUN FOR PARTS OF NERN SODAK.
MN...FLOOD WATCH 21Z SAT-10Z SUN FOR BIG STONE AND TRAVERSE COUNTIES.
&&

KNUTSVIG/MARSHALL
Hazardous weather outlook, Jul 10, 4:24 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK OS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

SDZ003-004-009-015-016-033>036-045-048-051-111023-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-
SULLY-WALWORTH-
525 AM CDT SAT JUL 10 2004

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL PUSH INTO THE AREA EARLY THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. ALONG
WITH THE SEVERE THREAT...SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH
MONDAY. SOME OF THE STORMS MAY AGAIN APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AFTER 1 PM CDT.

MNZ039-046-SDZ005>008-010-011-017>023-037-111023-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
525 AM CDT SAT JUL 10 2004

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY ACROSS NORTHEAST SOUTH DAKOTA WILL COMBINE
WITH A STRONG UPPER LEVEL DISTURBANCE...PRODUCING SCATTERED
THUNDERSTORMS LATER THIS AFTERNOON. SOME OF THE STORMS MAY BECOME
SEVERE...ALONG WITH PRODUCING LOCALLY VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE AGAIN EXPECTED SUNDAY NIGHT THROUGH MONDAY. ITS
POSSIBLE THAT SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AFTER 4 PM CDT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:49 PM MDTSevere Thunderstorm WarningABRJones41 min
Jul 10, 3:31 PM MDTSevere Thunderstorm WarningABRJones29 min
Jul 10, 3:55 PM MDTSevere Thunderstorm WarningABRLyman, Stanley35 min
Jul 10, 4:26 PM MDTSevere Thunderstorm WarningABRHughes49 min
Jul 10, 4:37 PM MDTSevere Thunderstorm WarningABRLyman38 min
Jul 10, 5:17 PM MDTSevere Thunderstorm WarningABRBuffalo, Lyman43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.